Hail, Lee
- When
- May 5, 5:35 PM EST
- Where
- Lee County, 0.69 mi N of Pennington Gap
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.760, -83.030
Quarter size hail was reported in the Pennington Bap vicinity.
A weak short wave passed across the Southern Appalachians generating a couple thunderstorms that produced marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A weak short wave passed across the Southern Appalachians generating a couple thunderstorms that produced marginally severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 5, 2:52 PM EST, 2 hours 43 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 352 PM EDT Sat May 5 2018 .SHORT TERM...(Tonight and Sunday)... The main concern for the short term will remain the possibility of seeing some strong to severe thunderstorms this afternoon through the evening. Radar coverage over the last hour or two has taken an uptick, especially from the Tazewell area off to the northeast. Model soundings show a decent amount of CAPE, upwards of 1500 J/kg, in the northern parts of the CWA this afternoon and evening. In addition to the strong CAPE, deep layer shear is also supportive of loosely organized convection. This all seems reasonable given radar depictions of storms so far this afternoon. Much of the stronger CAPE profiles are situated around or just slightly above the freezing level, and do not extend too far into the hail growth region. A couple of storms in the north have had some weak rotation with some moderately strong updrafts, and have likely produced some small hail. But the structure in the hail growth region haven't looked all that impressive, and the storms have not been terribly tall. Thus it is possible that some storms could produce some marginally severe hail, or damaging winds, this afternoon and evening but the overall threat of severe storms will remain on the low side. The surface low and associated cold front just to our west this afternoon will eventually push through the CWA tonight, leaving some northwest flow in the low to mid levels to linger through the morning and afternoon hours tomorrow. As such, clouds will hang around and even some isolated to scattered showers are likely to continue through much of the day tomorrow in the higher terrain. Cloud cover and PoP forecasts reflect this, hanging on to some slight chances in the mountains, especially in the north, through the day tomorrow. .LONG TERM...(Sunday night through Friday)... Little change to the long-term forecast as a persistent upper trough remains over the eastern United States. This will allow for a more active weather pattern for the extended period. Sunday night, a weak short-wave drops down into the area and will bring a shot of showers and a few isolated storms. This wave will linger across the area on Monday, allowing for additional chances of rain and storms. The main areas affected will be east of I-75. Upper trough shifts further east into the Carolinas on Monday night into Tuesday giving us a brief break in the precip, though a few isolated showers and storms may linger. On Wednesday we get weak ridging build into the area but it doesn't last long as the next system pushes in Wednesday night into Thursday. The ridging on Wednesday will help to keep us mostly dry. POPs ramp back up with Thursday's system. Frontal boundary lingers across the area on Friday providing focus for more showers and storms. Unfortunately, precip chances linger into the weekend as well. Soundings for Thursday and Friday show quite a bit of instability across the area so we will continue to monitor the forecast for storm potential on both of these days. Temperatures through the period slowly climb, they start in the lower 70s on Monday and end up in the lower to mid 80s by Saturday. Overnight lows stay mild. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 57 78 57 75 / 50 0 20 40 Knoxville McGhee Tyson Airport, TN 57 74 55 75 / 70 30 20 50 Oak Ridge, TN 57 75 55 74 / 70 20 20 50 Tri Cities Airport, TN 56 70 52 71 / 80 40 20 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && CD/SR
Hazardous Weather Outlook National Weather Service Morristown TN 352 PM EDT Sat May 5 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-062000- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 352 PM EDT Sat May 5 2018 /252 PM CDT Sat May 5 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered to numerous thunderstorms will remain possible this afternoon and evening. A few storms could reach strong to severe limits with damaging winds and large hail being the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday For Monday, another upper level storm system will move across the Tennessee Valley and southern Appalachians producing widespread showers and thunderstorms. Some of these storms could produce small hail. For Thursday and Friday, a frontal boundary will move into the Tennessee Valley and southern Appalachians producing widespread showers and thunderstorms each day. Some of these storms may be strong to severe with the main threat being damaging winds and hail. .SPOTTER INFORMATION STATEMENT...
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
427 PM EDT SAT MAY 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 1 SW TAZEWELL 36.45N 83.59W
05/05/2018 E1.25 INCH CLAIBORNE TN PUBLIC
1 1/4 SIZE HAIL IN NEW TAZWELL
&&
MBLACKSpecial Weather Statement National Weather Service Morristown TN 451 PM EDT SAT MAY 5 2018 TNZ016-039-040-042-070-052130- Jefferson TN-Hamblen TN-Northwest Greene TN-Northwest Cocke TN- Hawkins TN- 451 PM EDT SAT MAY 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS... NORTHEASTERN JEFFERSON...NORTHWESTERN COCKE...WEST CENTRAL GREENE AND EASTERN HAMBLEN COUNTIES UNTIL 530 PM EDT... At 451 PM EDT, Doppler radar was tracking a strong thunderstorm over Baneberry, or 8 miles northwest of Newport, moving northeast at 30 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Morristown, Newport, White Pine, Baneberry, Russellville, Mosheim, Bulls Gap, Bybee, Lowland and Mohawk. LAT...LON 3594 8324 3606 8341 3636 8315 3621 8293 TIME...MOT...LOC 2051Z 221DEG 24KT 3606 8327 13
Special Weather Statement National Weather Service Morristown TN 527 PM EDT SAT MAY 5 2018 TNZ015-016-038-039-052215- Hamblen TN-Hancock TN-Grainger TN-Hawkins TN- 527 PM EDT SAT MAY 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS... SOUTHWESTERN HANCOCK...NORTHEASTERN GRAINGER AND NORTHEASTERN HAMBLEN COUNTIES UNTIL 615 PM EDT... At 526 PM EDT, Doppler radar was tracking a strong thunderstorm over Russellville, or near Morristown, moving north at 20 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Hail has been reported with this storm. Locations impacted include... Morristown, Sneedville, Bean Station, Russellville, Mooresburg, Evanston, Treadway, Klondike and St. Clair. LAT...LON 3620 8314 3623 8333 3653 8333 3649 8302 TIME...MOT...LOC 2126Z 191DEG 19KT 3626 8323 13
Special Weather Statement National Weather Service Morristown TN 543 PM EDT SAT MAY 5 2018 TNZ017-018-044>047-052230- Sullivan TN-Washington TN-Northwest Carter TN-Southeast Carter TN- Unicoi TN-Johnson TN- 543 PM EDT SAT MAY 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SULLIVAN... NORTHEASTERN WASHINGTON...NORTHEASTERN UNICOI...CENTRAL CARTER AND SOUTHWESTERN JOHNSON COUNTIES UNTIL 630 PM EDT... At 543 PM EDT, Doppler radar was tracking a strong thunderstorm over Pine Crest, or near Elizabethton, moving northeast at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Johnson City, Bristol Tn, Elizabethton, Erwin, Jonesborough, Central, Hampton, Midway, Pine Crest, Unicoi, Bluff City, Watauga, Hunter, Morril's Cave, Rocky Mount State Park and Milligan College. LAT...LON 3613 8236 3627 8248 3653 8223 3633 8199 TIME...MOT...LOC 2143Z 235DEG 21KT 3627 8228 mjb
Special Weather Statement
National Weather Service Morristown TN
612 PM EDT SAT MAY 5 2018
TNZ067-068-083>086-099-100-052300-
Rhea TN-Northwest Monroe TN-Roane TN-Loudon TN-Bradley TN-
Hamilton TN-Meigs TN-McMinn TN-
612 PM EDT SAT MAY 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RHEA...SOUTHWESTERN
LOUDON...CENTRAL BRADLEY...MEIGS...CENTRAL MCMINN...NORTHWESTERN
MONROE...EASTERN HAMILTON AND SOUTHWESTERN ROANE COUNTIES UNTIL 700
PM EDT...
At 610 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Decatur to 8 miles
southwest of Dayton to near Fort Oglethorpe. Movement was northeast
at 30 mph.
Winds in excess of 40 mph will be possible with this line of storms.
Locations impacted include...
Chattanooga, Cleveland, Athens, Dayton, Sweetwater, Loudon, Decatur,
Soddy-Daisy, Fairview, Lakesite, Charleston, South Cleveland,
Harrison, East Cleveland, Collegedale, Graysville, Niota, Calhoun,
Hillsview and Clear Water.
LAT...LON 3536 8515 3562 8492 3584 8452 3573 8440
3500 8497 3499 8500 3499 8524
TIME...MOT...LOC 2210Z 226DEG 34KT 3557 8489 3538 8508 3495 8519
13PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
620 PM EDT SAT MAY 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST 4 SW ROCKWOOD 35.83N 84.73W
05/05/2018 E53 MPH ROANE TN PUBLIC
ESTIMATED 53 MPH WIND GUST RECORD ON HOME WEATHER SYSTEM.
&&
MBLACKThe Knoxville radar (KMRX), 74 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was reported in the Pennington Bap vicinity.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744640.